Missouri, 2005Damaging Wind in Missouri, April 5, 2005
April 5, 2005 · NWS SGF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 5, 5:56 PM CST, 2 hours 39 minutes earlier.
Area forecast discussion, Apr 5, 5:56 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
656 PM CDT TUE APR 5 2005
.DISCUSSION...
...MESOSCALE CONVECTIVE DISCUSSION...
QUESTIONS REMAIN ON COVERAGE AND INTENSITY OF SEVERE WEATHER THIS
EVENING. INITIALLY ACTIVE LINE OF MULTI-CELLULAR CONVECTION OVER
CENTRAL OKLAHOMA HAD EVOLVED INTO SCATTERED DISCRETE SUPERCELLS IN
TULSA AREA...AND NOW HAS SHOWN A RAPID DOWNWARD TREND IN THE LAST 30
MINUTES AS STORMS CONTINUE TO ADVANCE WELL EAST OF DRYLINE FORCING
SOME 70 MILES FURTHER WEST.
PRIOR TO ANVIL OVERSPREAD...VISIBLE SATELLITE IMAGERY SHOWED THAT AN
EXTENSIVE STABLE LAYER EXISTED OVER THE ENTIRE REGION AS DENOTED BY
ELONGATED WEST-EAST CLOUD STREETS PERPENDICULAR TO LOW LEVEL FLOW.
INITIAL PERUSAL OF 00Z SOUNDING SHOWS THAT SYNOPTIC SCALE ASCENT HAS
ACTED TO REMOVE IMPRESSIVE INVERSION THAT WAS PRESENT ON THE 18Z
SOUNDING...HOWEVER SOME DEGREE OF INHIBITION REMAINS. ABSENCE OF
FURTHER HEATING AND HOMOGENEOUS DEWPOINT READINGS ALONG SSE
TRAJECTORIES INTO MUCH OF ARKANSAS WOULD SUGGEST THAT LITTLE IF ANY
THERMODYNAMIC IMPROVEMENT IS EXPECTED THIS EVENING.
MEANWHILE...LOW LEVEL KINEMATIC FIELDS CONTINUE TO IMPROVE AS STRONG
PRESSURE FALLS COMBINE WITH EXPECTED BACKING AS SURFACE LOW
CONTINUES TO TRACK TO THE SSE. DESPITE LARGE CURVING 0-2KM
HODOGRAPHS...IT WOULD APPEAR UNLIKELY THAT THIS HELICITY WOULD
SUPPORT TORNADIC STORMS GIVEN THE LACK OF AVAILABLE LOW LEVEL CAPE.
FURTHERMORE...NAM/RUC SOUNDINGS SHOW THAT MID-UPPER LEVEL FLOW WILL
BACK RAPIDLY EARLY THIS EVENING AS STACKED LOW APPROACHES...
SUGGESTING THAT STORMS MAY FURTHER WEAKEN AS UPDRAFTS BEGIN TO
COLLIDE AND OVERALL FORCING DECREASES. ALSO FAVORING AGAINST
TORNADIC POTENTIAL IS THE REALIZATION OF COLD CONVECTIVE DOWNDRAFTS
EMANATING FROM SUBSTANTIAL DRY AIR WHICH REMAINS ABOVE THE BOUNDARY
LAYER. OBSERVATIONS FROM EMPORIA KANSAS TO NE OKLAHOMA SHOW THAT
TEMPERATURES HAVE FALLEN SOME 15 TO 20 DEGREES WITH ONSET OF
PRECIPITATION.
IN SUMMARY...OVERALLS TRENDS WOULD SUGGEST THAT SUBSEVERE CONVECTIVE
WIND GUSTS MAY BE THE PRIMARY THREAT THIS EVENING...WITH ONLY A
MARGINAL SEVERE HAIL THREAT OWING TO DIMINISHING MLCAPE AND BACKING
UNIDIRECTIONAL SOUTHERLY FLOW WHICH WILL RAPIDLY REMOVE ANY
POTENTIAL FOR ROTATING STORMS.
EQUIPMENT:
WITH STORMS NOW DIMINISHING...EXPECT THAT KSGF RADAR SHOULD BE BACK
UP SHORTLY. IN ALL SERIOUSNESS...EL TECHS HAVE RECEIVED PARTS AND
MAY HAVE RADAR BACK IN THE NEXT 30 MINUTES.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...SEVERE THUNDERSTORM WATCH UNTIL 9 PM FOR AREAS ALONG AND
WEST OF HIGHWAY 65.
.KS...SEVERE THUNDERSTORM WATCH UNTIL 9 PM ALL ZONES.
WFO SGF
Hazardous weather outlook, Apr 5, 6:21 PM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
721 PM CDT TUE APR 5 2005
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
721 PM CDT TUE APR 5 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...THROUGH TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED STRONG TO SEVERE THUNDERSTORMS WITH A FEWSTORMS CAPABLE
OF PRODUCING LARGE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING
WIND GUSTS UP TO 60 MPH.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF EXTREME SOUTHEAST
KANSAS AND THE MISSOURI OZARKS OVERNIGHT...HOWEVER THE THREAT
OF ANY SEVERE WEATHER SHOULD BE LIMITED TO EXTREME SOUTHWEAST
KANSAS AND FAR SOUTHWEST MISSOURI.
DISCUSSION:
INTENSE THUNDERSTORMS WHICH HAD DEVELOPED ALONG A SURFACE DRYLINE
OVER OKLAHOMA EARLIER THIS AFTERNOON HAD MOVED EAST INTO A MORE
STABLE AIRMASS OVER FAR EASTERN OKLAHOMA EARLY THIS EVENING.
EXTENSIVE CLOUD COVER OVER THE OZARKS HAD LIMITED THE DEGREE OF
INSTABILITY PRESENT...AND THE COVERAGE AND INTENSITY OF
THUNDERSTORMS HAD SHOWN AN OVERALL WEAKENING TREND. HOWEVER...
AS THUNDERSTORMS MOVE INTO FAR SOUTHWEST MISSOURI EARLY THIS
EVENING...THE COMBINATION OF DRY AIR ALOFT AND MODEST WIND FIELDS
MAY ALLOW SOME STORMS TO PRODUCE DAMAGING WIND GUSTS...WITH A
LESSER THREAT FOR MARGINALLY SEVERE HAIL. THIS ACTIVITY WILL
GRADUALLY WEAKEN BELOW SEVERE LIMITS LATER THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
MARGINALLY SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON WEDNESDAY
AS THE UPPER LOW SLOWLY PROGRESSES OVER SOUTHERN MISSOURI. HAIL
UP TO AN INCH IN DIAMETER WILL BE COMMON WITH THE STRONGER STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED OVER FAR SOUTHWEST MISSOURI
OVER THE NEXT 3 HOURS.
BOOKBINDER
In the hours before
Local storm report, Apr 5, 7:32 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
832 PM CDT TUE APR 05 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL JOPLIN 37.08N 94.52W
04/05/2005 0.88 INCH JASPER MO CO-OP OBSERVER
NICKEL HAIL ON THE WEST SIDE OF JOPLIN
TERRYSpecial weather statement, Apr 5, 7:42 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
842 PM CDT TUE APR 5 2005
MOZ088-060230-
JASPER-
842 PM CDT TUE APR 5 2005
...SIGNIFICANT WEATHER ADVISORY FOR JASPER COUNTY UNTIL 930 PM CDT...
AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JOPLIN...AND MOVING NORTH AT 35 MPH.
THIS STORM WILL BE...
NEAR ORONOGO BY 850 PM CDT.
NEAR PURCELL BY 900 PM CDT.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
AL
Special weather statement, Apr 5, 7:52 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 PM CDT TUE APR 5 2005
KSZ073-097-101-MOZ066>068-077>079-088>090-093>095-101>103-060250-
BARRY-BARTON-BOURBON-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-DADE-GREENE-
HICKORY-JASPER-LAWRENCE-MCDONALD-NEWTON-POLK-ST. CLAIR-STONE-VERNON-
INCLUDING THE CITIES OF...BOLIVAR...FORT SCOTT...JOPLIN...MONETT...
MOUNT VERNON...NEOSHO...NEVADA...OZARK...PITTSBURG...
SPRINGFIELD AND STOCKTON.
852 PM CDT TUE APR 5 2005
SEVERE THUNDERSTORM WATCH NUMBER 124 WILL BE ALLOWED TO EXPIRE AT
9:00 PM.
THUNDERSTORMS WILL CONTINUE TO SLOWLY DEVELOP ACROSS SOUTHWEST
MISSOURI THIS EVENING AND MOVE NORTHEAST ACROSS THE REMAINDER OF THE
AREA OVERNIGHT. ALTHOUGH THE THREAT FOR WIDESPREAD SEVERE WEATHER
HAS ENDED...A FEW THUNDERSTORMS COULD BRIEFLY REACH SEVERE LIMITS...
WITH HAIL UP TO NICKEL SIZE OR WIND GUSTS TO 60 MPH.
BOOKBINDER
Special weather statement, Apr 5, 8:06 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
906 PM CDT TUE APR 5 2005
MOZ101-102-060245-
BARRY-MCDONALD-
906 PM CDT TUE APR 5 2005
...SIGNIFICANT WEATHER ADVISORY FOR BARRY AND MCDONALD COUNTIES UNTIL
945 PM CDT...
AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GRAVETTE TO PEA
RIDGE TO PRAIRIE CREEK...AND MOVING NORTH AT 45 MPH.
THESE STORMS WILL BE...
NEAR SELIGMAN BY 920 PM CDT.
NEAR WASHBURN BY 925 PM CDT.
NEAR EXETER BY 930 PM CDT.
NEAR CASSVILLE BY 935 PM CDT.
WINDS TO AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
IZZI
Special weather statement, Apr 5, 8:21 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
921 PM CDT TUE APR 5 2005
MOZ079-060315-
POLK-
921 PM CDT TUE APR 5 2005
...SIGNIFICANT WEATHER ADVISORY FOR POLK COUNTY UNTIL 1000 PM CDT...
AT 919 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM CAPABLE OR PRODUCING PENNY SIZE HAIL NEAR
PLEASANT HOPE...OR 9 MILES SOUTHEAST OF BOLIVAR...AND MOVING NORTH
AT 45 MPH.
THIS STORM WILL BE...
5 MILES EAST OF BOLIVAR BY 930 PM CDT.
MARBLE SIZE HAIL WAS JUST REPORTED WITH THIS STORM IN THE FAIR GROVE
AREA.
IZZI
Local storm report, Apr 5, 8:27 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
927 PM CDT TUE APR 05 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0902 PM LIGHTNING REPUBLIC 37.12N 93.48W
04/05/2005 GREENE MO EMERGENCY MNGR
A TREE WAS STRUCK BY LIGHTNING...THEN BLOWN OVER IN THE
YARD OF A RESIDENTIAL NEIGHBORHOOD.
TERRYThunderstorm Wind, Barry
- When
- April 5, 8:35 PM CST
- Where
- Barry County, Cassville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.683, -93.867
Severe thunderstorm wind gusts damaged a farm store. Most of the damage occurred to the store building, however, a stock tank was blown about one quarter of a mile from where it was stored.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, April 5, 2005$65 million · F1 · 62 events
- Tornado in Louisiana, April 5, 20051 injured · $300,000 · F1 · 1 event
- Flash Flood and Flood in Texas, April 5, 2005$89,000 · 2.75 in hail · 57 events
- Tornadoes and Flash Flood in Kansas, April 5, 2005$825,000 · F0 · 6 events
- Tornado in Louisiana, April 5, 2005$250,000 · F1 · 1 event
- Blizzard in Colorado, April 5, 2005$250,000 · 2 events
- Lightning Strike in Arkansas, April 5, 2005$125,000 · 1 event
- Tornadoes and Hail in Kansas, April 5, 2005F1 · 14 events
- Lightning Strike in Louisiana, April 5, 2005$50,000 · 1 event
- Hail and Damaging Wind in Texas, April 5, 2005$30,000 · 58 kt wind · 5 events
- Tornado in Louisiana, April 5, 2005F1 · 1 event
- High Wind in Oklahoma, April 5, 200556 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448597.